Wyoming, 2025

High Wind in Wyoming, April 9, 2025

April 9, 2025 · NWS CYS · 5 events in 5 counties and zones

A strong pressure gradient along Interstate 80 in southeast Wyoming contributed to a high wind event on April 9.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient along Interstate 80 in southeast Wyoming contributed to a high wind event on April 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 9, 10:40 AM MST, 35 minutes earlier. Its key messages:

  • Mild temperatures this week, along with breezy weather resulting in elevated fire weather conditions at times.
  • An isolated shower or thunderstorm is possible in the northern Nebraska panhandle Wednesday with some gusty winds possible.
Area forecast discussion, Apr 9, 10:40 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 AM MDT Wed Apr 9 2025

.KEY MESSAGES...

- Mild temperatures this week, along with breezy weather
  resulting in elevated fire weather conditions at times.

- An isolated shower or thunderstorm is possible in the northern
  Nebraska panhandle Wednesday with some gusty winds possible.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 1245 AM MDT Wed Apr 9 2025

Fast flow aloft is expected to continue through the short-term
period as southeast Wyoming and western Nebraska remain in-
between a ridge of high pressure over the southwestern CONUS and
a broad trough over the northern plains. The gradient between
these two pressure systems will result in gusty winds over much
of the Wyoming high country and high plains today. Previously
issued High Wind Watches have been upgraded to High Wind
Warnings for the Snowy Range Foothills and I-80 summit in
southeast Wyoming where gusts over 60 mph are possible by midday
on Wednesday. Farther east, humidity values are expected to drop
into the mid and upper teens aided by adiabatic compression from
the general downsloping wind pattern. As a result of this low
RH combined with gusty winds over 30 mph in the southeast NE
panhandle, a Red Flag Warning is now in effect for Wednesday
afternoon. Consideration was given to extending this RFW farther
west into southeast Wyoming as well as the northern NE
panhandle. However, forecast guidance has inched upward somewhat
with regard to RH at the surface and we will hold off for now
in these locations. There is a very slight chance of a shower or
two clipping the far northern portions of Niobrara, Sioux and
Dawes county later in the afternoon as weak convection once
again fires off the Black Hills region and drops southeast. Have
added very slight PoPs for weak thunderstorms in the Chadron
area as a result of this low-probability outcome shown in some
HREF ensemble guidance members.

Winds will drop back considerably on Wednesday night into
Thursday morning as the gradient relaxes aloft and the
associated jet in northwest flow pushes east into the central
plains. Expect a mainly sunny day on Thursday with lighter
northwest breezes during the afternoon and a completely dry
weather forecast. Despite height rises over the region,
afternoon high temperatures will run similar to on Wednesday
given the loss of strong downslope flow. Forecast confidence is
high throughout the short-term with only slight adjustments to
wind and humidity grids in this forecast package.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 132 PM MDT Tue Apr 8 2025

The main weather story in the long range still revolves around the
big warmup to round out this week, then a storm system to start the
new one. Northwest flow aloft transitions to southwest as a highly
amplified ridge spreads across the Rockies. The ridge breaks down
over the weekend and is replaced by a trough that digs into the
Northern Plains. A closed low also spins up over the Dakotas and
quickly moves over the Great Lakes. That system will bring the next
potential of precip, albeit still limited (20-30%) and temperatures
closer to normal.

Friday and Saturday... The forecast area becomes split by the upper
ridge axis on Friday and experiences the low level thermal ridge on
Saturday. NAEFS ensembles continue to suggest H5-7 heights and temps
reaching 99.5%ile of climo each day. The magnitude of the ridge
along with strengthening southerly low level flow over the Great
Plains and increasing westerly downslope flow near the mountains
will support the abnormally warm temps. ECM EFI values also continue
to indicate near certainty in well above normal max temps (0.8-
0.9/1) and the potential for near records with SoT values >0. Long
range guidance reflects this pattern as H7 temps increase to +10C in
eastern Wyo and H85 temps surpass +25C in the Neb panhandle.
Official forecast highs range in the mid 70s to lower 80s Fri and
upper 70s to mid 80s Sat for areas along and east of I-25. Guidance
has been fairly consistent in keeping these values near the 25%ile
of the NBM envelope, but close to the MEX. Saturday's highs surpass
normal values as much as 25 degrees and approach daily records, so
any increase in the forecast could easily set new records. Fire
weather conditions will need monitored during this stretch as
humidity values drop into critical thresholds (<15%). At this time,
the risk of red flag does not appear overly significant with the
gusty winds primarily being confined to the mountains and toward
central Wyo.

Sunday through Tuesday... The upper trough quickly follows the
ridge, while the closed low passes just to the north of the forecast
area. The dynamics with this system are fairly impressive, but
remnant dry air and the lack of moisture advection should keep
moisture amounts low. An organized H5 vort max and a 120+ kt jet
streak at H3 jet cross the Great Plains. At the surface, the first
low develops around the Black Hills and drags a warm front through
the area (likely Sat). A strong cold front follows on Sunday as a
potentially deeper low more closely associated with the upper low
slides across the Dakotas. Some post-frontal and wrap-around showers
are possible as cooler air filters into the region. Thermal profiles
suggest mountain and nighttime snow and valley/daytime rain or mix
as highs drop into the upper 40s to lower 50s on Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1140 AM MDT Wed Apr 9 2025

Northwest flow aloft will remain over the area today and tonight
with mainly dry conditions. A weak cold front is forecast to slide
south across the eastern plains tonight, resulting in winds shifting
into the north and a slight chance of showers and a few rumbles of
thunder.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail over the next 18
hours with windy conditions this afternoon. West winds will gust up
to 45 knots for the southeast Wyoming terminals, and up to 35 knots
for the western Nebraska terminals. Winds will diminish quickly
after 00z this evening and shift out of the north. Can't rule out a
few showers or thunderstorms, but will keep out of the TAFs due to
low confidence on timing and very low coverage.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ110-116-
     117.
NE...Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for NEZ436-437.

&&

SHORT TERM...MAC
LONG TERM...DS
AVIATION...TJT
Hazardous weather outlook, Apr 8, 11:59 PM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1259 AM MDT Wed Apr 9 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-100700-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1259 AM MDT Wed Apr 9 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time. High winds will
affect the typical wind prone corridors of southeast Wyoming.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low. Dry
weather will continue for much of the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 9, 11:09 AM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1209 PM MDT Wed Apr 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Non-Tstm Wnd Gst 7 NW Elk Mountain       41.75N 106.51W
04/09/2025  M57 MPH          Carbon             WY   Mesonet

            WYDOT Sensor at Halleck Ridge.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
April 9, 11:15 AM MST to 5:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 60 to 65 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 65 MPH from a WYDOT sensor at Halleck Ridge was recorded at 2:52 PM MST on 4/9.

High Wind, South Laramie Range Foothills

When
April 9, 12:28 PM MST to 1:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A peak wind gust of 65 MPH was recorded at the EMKAYW Union Pacific Railroad sensor (14 WSW Cheyenne) at 12:28 PM MST on 4/9.

High Wind, Laramie Valley

When
April 9, 1:48 PM MST to 3:46 PM MST
Where
Laramie Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH. The Laramie Airport ASOS recorded a maximum wind gust of 71 MPH at 1:48 PM MST on 4/9.

High Wind, Upper North Platte River Basin

When
April 9, 2:36 PM MST to 3:46 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A peak wind gust of 64 MPH was recorded at the Skyline WYDOT sensor along WY-230 at 2:36 PM MST on 4/9.

High Wind, South Laramie Range

When
April 9, 3:16 PM MST to 4:06 PM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A peak wind gust of 62 MPH was recorded at the Vedauwoo WYDOT sensor along Interstate 80 at 4:06 PM MST on 4/9.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240249, 1240253, 1240251, 1240254, 1240252.